Illinois, 2003

Heat in Illinois, August 24 to 28, 2003

August 24 to 28, 2003 · NWS LSX · 17 events in 17 counties and zones

After a brief cool down in which high temperatures dropped into the middle 80's to around 90 degrees, the heat returned to the area with highs pushing into the middle 90's to around 100 degrees. Heat indices were again in the 105 to 110 degree range.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

After a brief cool down in which high temperatures dropped into the middle 80's to around 90 degrees, the heat returned to the area with highs pushing into the middle 90's to around 100 degrees. Heat indices were again in the 105 to 110 degree range. There was one death that was blamed on the heat. A 49 year old man died on the 26th from heat related causes in East St. Louis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 24, 10:25 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 24, 10:25 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1125 AM CDT SUN AUG 24 2003

.DISCUSSION...
TWEAKED TEMP AND DEWPOINT GRIDS SLIGHTLY. WERE A BIT MORE MOIST
THAN FORECAST...AND ALSO A BIT COOLER IN CENTRAL MO.  ELSEWHERE AND
OTHERWISE ITS STEADY AS SHE GOES.  ISSUING UPDATES TO ALL DIGITAL
PRODUCTS AND ALSO THE ZFP.  ONLY TEXT ZONES AFFECTED WILL BE CENTRAL
MO WHERE UPPER 90S FORECAST FOR TODAY WILL COME DOWN A CAT.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.IL...NONE

CARNEY
Hazardous weather outlook, Aug 24, 4:15 AM CST, 7 hours 45 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
515 AM CDT SUN AUG 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID WEATHER WILL RETURN FOR MONDAY THROUGH WEDNESDAY.
HIGH TEMPERATURES IN THE MIDDLE 90S TO AROUND 100 DEGREES ARE
EXPECTED WHICH WILL PUSH THE HEAT INDEX INTO THE 100 TO 110 DEGREE
RANGE.  A COLD FRONT IS FORECAST TO MOVE ACROSS THE REGION ON FRIDAY
WITH A CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heat. Local standard time, as filed.

Heat, Adams

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Adams forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Heat, Bond

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Bond forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Heat, Brown

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Brown forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

Heat, Calhoun

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Calhoun forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Heat, Clinton

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Clinton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Heat, Fayette

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Fayette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Heat, Greene

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Greene forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

Heat, Jersey

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Jersey forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Heat, Macoupin

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Macoupin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Heat, Madison

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Madison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Heat, Marion

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Marion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Heat, Monroe

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Monroe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Heat, Montgomery

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Montgomery forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Heat, Pike

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Pike forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.623, -90.886 (the zone’s center; the record gives no point)

Heat, Randolph

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Randolph forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Heat, St. Clair

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
St. Clair forecast zone
Deaths
1 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Heat, Washington

When
August 24, 12:00 PM CST to August 28, 11:00 PM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, St. Clair2003-08-2649MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377441, 5377442, 5377443, 5377444, 5377445, 5377446, 5377447, 5377448, 5377449, 5377450, 5377451, 5377518, 5377519, 5377520, 5377521, 5377522, 5377523.